Hail, Washington
- When
- August 22, 6:34 PM CST to 6:36 PM CST
- Where
- Washington County, 0.69 mi N of Hanover
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.890, -96.880
On the evening of the 22nd a cold front was sliding south through the area. The environment was supportive for supercells with high instability and deep layer shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the evening of the 22nd a cold front was sliding south through the area. The environment was supportive for supercells with high instability and deep layer shear. The storms to move into the area was a long lived supercell that formed in NE. Later that evening as the front reached I-70 a line of weaker storms formed and were briefly severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 22, 5:36 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 636 PM CDT SAT AUG 22 2015 ...UPDATE TO AVIATION FORECAST DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 244 PM CDT SAT AUG 22 2015 THIS AFTERNOON AN INTENSE UPPER LEVEL TROUGH WAS MOVING EASTWARD ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS. A LOW AMPLITUDE TROUGH EMBEDDED WITHIN THE SOUTHERN STREAM JET WAS MOVING EAST ACROSS EASTERN OK INTO WESTERN AR. THE 19Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM EASTERN ND...SOUTHWARD INTO NORTHEAST NE...THEN SOUTHWEST INTO NORTHWEST KS AND NORTHEAST CO. AS THE H5 MOVES EAST ACROSS THE NORTHERN AND CENTRAL PLAINS THE SURFACE COLD FRONT IN CENTRAL NE WILL MOVE SOUTHEAST INTO SOUTHEAST NE AND NORTH CENTRAL KS BY 00Z SUN. SURFACE CONVERGENCE AHEAD OF THE SURFACE FRONT AND ASCENT AHEAD OF THE H5 TROUGH WILL BREAK THE CAPPING INVERSION AHEAD OF THE SURFACE FRONT. THE ENVIRONMENT WILL POSSES 2500 TO 3500 J/KG OF MLCAPE AND THE SFC TO 6 KM EFFECTIVE SHEAR WILL BE 30 TO 40 KTS WHICH WOULD BE FAVORABLE FOR SUPERCELL THUNDERSTORMS. THROUGH THE EARLY EVENING HOURS THE 0 TO 1 KM SRH WILL INCREASE TO 150 TO 240 J/KG ACROSS NORTHEAST AND EAST CENTRAL KS. IF THE INITIAL STORMS THAT DEVELOP ALONG THE FRONT IN EASTERN NE AND NORTH CENTRAL KS REMAIN AS DISCRETE SUPERCELLS EARLY IN THE EVENING HOURS...THEN THERE WILL BE A CHANCE FOR ISOLATED TORNADOES. HOWEVER, STORMS SHOULD RAPIDLY CONGEAL INTO A LINE OR LINE SEGMENTS AHEAD OF THE FRONT. THE PRIMARY HAZARD WITH ANY LINE OF STORMS OR LINE SEGMENTS WILL BE DAMAGING OUTFLOW WINDS...THOUGH A FEW MESO VORTICES TORNADOES MAY BE POSSIBLE WITH ANY LINE OF SEVERE THUNDERSTORMS GIVEN THE STRONGER LOW-LEVEL SHEAR PROGGED TO DEVELOP. IF ANY UPDRAFTS IN THE LINE CAN TAKE ON SUPERCELL STRUCTURES...THEN LARGE HAIL MAY ALSO BE POSSIBLE. PWATS WILL RANGE FROM 2.0 TO 2.3 INCHES ACROSS THE CWA...THUS BRIEF HEAVY RAINFALL WILL BE POSSIBLE. THE LINE OF STORMS WILL PROBABLY MOVE AT A FAST SPEED...30 TO 40 KTS...THEREFORE THE SPEED OF MOVEMENT OF THE LINE OF STORMS THE CWA SHOULD NOT SEE WIDESPREAD FLASH FLOODING BUT WITH AN INCH TO 1.5 INCHES OF QPF IN A 2 TO 3 HOUR PERIOD COULD LEAD TO SOME LOCALIZE FLOODING. ONCE THE 5H TROUGH AND FRONT PASSES EAST OF THE CWA THERE COULD BE SCATTERED ELEVATED STORMS DUE TO ISENTROPIC LIFT NORTH OF THE FRONT. THE ELEVATED SHOWERS AND THUNDERSTORMS SHOULD END BEFORE SUNRISE. MORNING LOWS WILL DROP INTO THE LOWER 60S ACROSS EAST CENTRAL KS WITH MID 50S ACROSS THE NORTHWEST COUNTIES. SUNDAY...LOOKS TO BE A PLEASANT DAY. NORTHWEST WINDS WILL BE 10 TO 20 MPH WITH HIGHER GUSTS. SKIES WILL BECOME MOSTLY SUNNY. HIGHS WILL ONLY REACH THE MID TO UPPER 70S. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 244 PM CDT SAT AUG 22 2015 SUNDAY NIGHT THROUGH TUESDAY...WEAK HIGH PRESSURE WILL MOVE ACROSS EASTERN KS SUNDAY NIGHT AND MONDAY WITH MOSTLY CLEAR SKIES...MILD TEMPERATURES AND LOW HUMIDITIES. AS THE HIGH SLOWLY MOVES OFF TO THE SOUTHEAST MONDAY NIGHT AND TUESDAY...WARM ADVECTION ALOFT MAY RESULT IN SOME MID- LEVEL CLOUDS OVER PORTIONS OF CENTRAL KS. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...GFS AND ECMWF SIMILAR IN UPPER PATTERN INTO WEDNESDAY NIGHT WITH UPPER RIDGE TO THE WEST AND NORTHWEST FLOW ALOFT OVER THE EASTERN PLAINS. GFS HOWEVER DEVELOPS WARM ADVECTION PRECIP TUESDAY NIGHT AND WEDNESDAY NIGHT OVER EASTERN KS WHILE ECMWF REMAINS DRY. HAVE KEPT IT DRY THROUGH WEDNESDAY...THEN WENT WITH SOMETHING OF A COMPROMISE FOR WEDNESDAY NIGHT WITH LOW POPS IN CENTRAL KS AS THE ECMWF HAS INDICATIONS OF SHORTWAVE TROUGH ENTERING THE CENTRAL PLAINS LATE IN THE PERIOD. THURSDAY AND THURSDAY NIGHT...BOTH MEDIUM RANGE MODELS THEN KEEP THE BEST CHANCES OF PRECIP FOR THURSDAY AND THURSDAY NIGHT OVER CENTRAL KS AND HAVE KEPT HIGHEST POPS OVER WESTERN HALF OF OUR FORECAST AREA DURING THAT PERIOD. FRIDAY THROUGH SATURDAY...GFS AND ECMWF BOTH WEAKEN THE FLOW OVER THE EASTERN PLAINS FOR FRIDAY AND FRIDAY NIGHT WITH A SLOW MOVING SHORTWAVE TROUGH OR TWO AFFECTING THE AREA. BEST CHANCES FOR WIDESPREAD THUNDERSTORM ACTIVITY APPEARS TO BE DURING THIS TIME FRAME. BY SATURDAY...CONSIDERABLE DIFFERENCES EXIST BETWEEN THE MODELS AND UNCERTAINTY BECOMES LARGER AS TO WEATHER CHANCES. TEMPERATURES FROM SUNDAY NIGHT THROUGH SATURDAY WILL LIKELY FEATURE HIGHS IN THE 80S...WHILE LOWS WARM FROM THE LOW TO MID 50S SUNDAY NIGHT...TO THE LOW TO MID 60S BY THE END OF THE WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 629 PM CDT SAT AUG 22 2015 INCOMING FRONTAL BOUNDARY AND ASSOCIATED CONVECTION/WINDS AT TAF SITES REMAIN THE PRIMARY CONCERN. KEPT PREVAILING STORMS FOR SEVERAL HOURS OVERNIGHT AND WILL ADJUST AS NECESSARY. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GARGAN LONG TERM...GDP AVIATION...67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 320 PM CDT SAT AUG 22 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-232030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 320 PM CDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH CENTRAL KANSAS AFTER 5 PM AND MOVE SOUTHEAST ACROSS MUCH OF THE OUTLOOK AREA THROUGH THE EVENING. THE THUNDERSTORM ACTIVITY SHOULD BE DIMINISHING BETWEEN MIDNIGHT AND 3 AM SUNDAY MORNING. THERE IS A GOOD CHANCE THAT SOME OF THESE STORMS COULD BE SEVERE. INITIALLY THERE IS A RISK FOR TORNADOES DURING THE EVENING AS STORMS DEVELOP. ADDITIONALLY THERE COULD BE LARGE HAIL OF 2 INCHES IN DIAMETER OR GREATER AND DAMAGING WINDS OVER 60 MPH. THE THUNDERSTORMS ARE ALSO LIKELY TO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Report of 16 power poles snapped stretching 2 miles east of the east side of Abilene.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592689, 592690, 592691, 592692, 592693, 592694, 592695.